Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

On metformin, enalapril and metroprolol for diabetes and high BP. Sugar level and BP elevated after infection. Suggest?

User rating for this question
Very Good
Answered by

Rheumatologist
Practicing since : 2008
Answered : 2345 Questions
Question
I'm a diabetic for over 6 years. Prior to Feb. of this year, my primary doc hade taking metformin 500 mg once a day along with enalapril & metoprolol ER for my diabetes & High blood pressure. In Feb. I caught a nasty viral infection which elevated my sugar levels. My doc increased my Metformin to 1000 mg 2x a day and since my BP elevated as well she added norvasc 5 mg once every evening. I've been taking these since that time. About 2 days ago I was hospitalized for chest pains and given a stress test (which came out normal). During my stay at the hospital, they did not give me any of my meds but the enalapril. They stated that I couldn't take them due to the contrast I received for the stress test. They monitored both my BP & sugar closely. Which I have been doing since my release. My BP has remained well below 120/80 all day. My sugar does elevate to about 200 after eating but has generally stayed around 110 - 120. On an empty stomach around 90. I haven't been able to contact my doc to know if I should go back to the regimen I was on due to the weekend. I don't want to take the medication fearing it may drop my sugar too low or continue not taking any and my sugar suddenly goes too high. What should I do?
Posted Sun, 29 Sep 2013 in Diabetes
 
 
Answered by Dr. Shruti Rijhwani 14 minutes later
Brief Answer:
Get an HbA1c test done.

Detailed Answer:
Dear Sir,

Thank you for posting your query on XXXXXXX

Well looking into our problem I see that you are having fluctuating sugar levels . You should get an HbA1c test that gives an idea about the sugar control over 3 months . This will help you to assess the sugar control .

Dont worry metformin does not lead to hypoglycemia as it increases the peripheral insulin sensitivity not the insulin release so it will not lead to hypoglycemia .

Take care.

Dr. Shruti
Above answer was peer-reviewed by
 
Follow-up: On metformin, enalapril and metroprolol for diabetes and high BP. Sugar level and BP elevated after infection. Suggest? 3 minutes later
Is this test one that i can get at a pharmacy or do i need a doctors order for a lab?
 
 
Answered by Dr. Shruti Rijhwani 4 hours later
Brief Answer:
Depends on where you reside.

Detailed Answer:
Dear sir,

It is a routine test for diabetics . But I think you will require doctors order for lab . It differs from country to country that you need prescription or not.

Dr. Shruti
Above answer was peer-reviewed by
 
Follow-up: On metformin, enalapril and metroprolol for diabetes and high BP. Sugar level and BP elevated after infection. Suggest? 1 hour later
I was able to find the test at a local pharmacy. My A1c result was 6.4%. Also I took the Metformin 500mg this morning as you recommended. My sugar level is 104 now after a small meal. I will continue to monitor it this evening and confer with my primary doc tomorrow to determine what I will be taking on a daily basis. Is my A1c okay for now?
 
 
Answered by Dr. Shruti Rijhwani 18 hours later
Brief Answer:
Yes its OK.

Detailed Answer:
Dear sir,

You almost have HbA1c in normal range.

Dr. Shruti
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor